MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC200
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hernia (2240)
Date of Event 01/12/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence."   the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent umbilical hernia repair on (b)(6) 2010 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: recurrence.Migration.Explant.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2010: (b)(6) medical center.(b)(6) , md.History and physical.Complaint painful bulging at umbilicus and bulging at suprapubic area.Had laparoscopic cholecystectomy (b)(6) 2009.After that developed bulging at umbilical area that was increasing in size and occasionally painful.Herniation was reducible when she lie down.Also bulging at suprapubic area hurting on and off, but usually asymptomatic.Hysterectomy and repair of cystocele done by incision at lower abdominal area.Abdomen soft, non-tender, herniation noted at umbilicus, reducible, tender.Hernia opening approximately 1.5 cm in diameter.At suprapubic area, non-reducible lump more to left side, approximately 3-4 cm diameter.Appeared to increase in size when patient stand up.Rest of abdomen soft, benign, normal bowel sounds.Impression incisional hernia at umbilicus, suspect incisional hernia at suprapubic area.Scheduled to have repair of incisional hernia at umbilicus.She was told about using prosthetic patches.Risks, benefit and options were explained.Ct scan of pelvic area will be done to see if hernia in that area.If so, will be scheduled to be repaired after repair of umbilical hernia.On (b)(6) 2010: (b)(6) medical center.(b)(6) , md.History and physical update.No change.Implant procedure: [ni] [not indicated].Implant: gore dualmesh® biomaterial [1dlmc200/06442744].Implant date: unknown [possibly (b)(6) 2010] (hospitalization [ni]).On (b)(6) 2010 [assigned(b)(6) medical center.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number 1dlmc200.Lot batch code 06442744.W.L.Gore & associates.The records confirm a gore® dualmesh® plus biomaterial (1dlmc200/06442744) was implanted during the procedure.Relevant medical information: [ni].Explant procedure: repair of recurrent incarcerated incisional hernia with proceed mesh underlay (properitoneal space), removal of old gore-tex mesh.Explant date: (b)(6) 2011 (hospitalization [ni]).On (b)(6) 2011: (b)(6) medical center.(b)(6) , md.Operative report.Preoperative diagnosis: incarcerated recurrent incisional hernia with mesh displacement.Postoperative diagnosis: incarcerated recurrent incisional hernia with mesh displacement.Assistant: west.Anesthesia: general endotracheal anesthesia, mercer.Drains: one 19-french blake drain.Specimen: sac and gore-tex to pathology.Immediate complications: none.Estimated blood loss: less than 10 cc.Indications: the patient is a 55-year-old white female who underwent a laparoscopic cholecystectomy elsewhere.She developed an incisional hernia which was repaired with mesh.I do not have records of this operative note.At any rate, the patient has a recurrent hernia with ct scan demonstrating the mesh is wadded up and within the hernia sac, completely displaced.Description of technique: ¿the patient was placed supine on the operating table and after induction of general endotracheal anesthesia without complication, she was prepped and draped in the usual sterile fashion over her abdomen.An ioban drape was used.A vertical midline incision about the umbilicus was created and carried down through the subcutaneous tissue with electrocautery.As i freed up the entire hernia sac, i amputated it superiorly form the umbilicus and reflected that laterally and amputate the hernia sac from its base with the electrocautery, taking care not to inflict thermal injury on the tissue underneath.The incarcerated omental contents were resected along with the incarcerated mesh, which was wadded up into the hernia sac.This appeared to be gore-tex and it appeared to have been sutured into position with gore-tex suture.All of this was debrided free.The underlying adhesions were reflected away from the anterior abdominal wall.The abdominal wall itself was markedly attenuated, but no other hernia defects were noted.The wound edges appeared to be healthy.I cleared the subcutaneous tissue away from the abdominal wall fascia in a circumferential fashion with the electrocautery to expose at least 4 cm on all sides.The properitoneal space was developed and closed.A proceed mesh was brought into the field and trimmed to size.It was placed in the properitoneal space, anchored with nurolon tacking sutures to underlay the defect by 3-4 cm in all directions.The wound was irrigated with ancef saline solution.The defect was closed horizontally with interrupted #1 nurolon figure-of-eight sutures.This came together rather easily with the underlying mesh assistance.A 19-french blake was placed in the dead space.The midline subcutaneous tissue was approximated with 2-0 vicryl and the more superficial subcutaneous tissue with 3-0 vicryl.Skin was closed with monocryl and steri-strips.Sterile dressings were applied and the drain was sutured into position.All counts, including laparotomy pads, sponges, instruments, and sharps were correct at the end of the case." a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11754295
Report Number3003910212-2021-01209
Device Sequence Number11706800
Product Code FTL
UDI-Device Identifier00733132601035
UDI-Public00733132601035
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2011
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/24/2013
Device Model Number1DLMC200
Device Catalogue Number1DLMC200
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/22/2021
Supplement Date Received by Manufacturer05/03/2021
12/16/2021
12/16/2021
Initial Report FDA Received Date04/30/2021
Supplement Report FDA Received Date05/28/2021
12/22/2021
08/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/25/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient SexFemale